Join the iHaveUC.com FREE email list, and join over 15,000 other subscribers managing their lives with ulcerative colitis

Has Anyone Experienced Nerve Problems?

Stephanie BIntro:

Hi, my name is Stephanie, I am 40 years old and I was diagnosed with Ulcerative Colitis three years ago. I’ve been flaring now for about nine months with not a whole lot of relief.

Some more details:

I live right on the Canadian border in New York. I run a registered daycare which has become hazardous to my health as my current and longest flare was brought on when I contracted rotavirus from one of the children I care for. I love my job and am very upset that if I my symptoms do not improve soon, I may have to leave it behind.

Current Colitis Symptoms:

Right now I visit the dreaded room anywhere between 7 and twenty plus times a day. I’m bleeding over half the time, have some mild abdominal pain and burning. No real sleep and now I am having some neurological issues. Left sided numbness and dizziness.

Nerve Problems

I’ve been on Ascol, Lialda, Canasa, Hydrocort, the dreaded Prednisone, Colazal, Remicade, and now Humira. I also take Prilosec, Bentyl, vitamin d3, potassium, allegra, a probiotic, a Multi-vitamin, and attarax for sleep.

I took my loading dose of Humira , two weeks later the next two injections, and now I am due to take my maintenance dose. A week ago I had a dizzy spell followed by left sided numbness in my face and down my left arm. I also had very brief weakness in my right arm. Later The dizziness went away fairly quick but I still have a little numbness across my left cheekbone and some mild intermittent numbness throughout my left arm. I’ve been researching on line and found a few other cases where this has happened. I’ve also read about some people with IBD having similar symptoms without Humira.

Has anyone else experienced this with or without Humira? If on the humira, how long before numbness, dizziness went away? Did you continue the Humira? If so did the neurological symptoms get worse?

My mother is a nurse and is trying to encourage me along with my doctor to take my next Injection. I really want to take it but I have to admit I am also a little terrified. I can’t get into a neurologist until the end of the month so I’m left to make this decision on my own.

I am so grateful for my husband, he really is my rock! I don’t think he knows what to say with this particular problem. He’s worried right along with me. I’ve been told I am running out of treatment options. My doc says there are only two left. I am really hoping that if I read about some others experiences I will be able to come to a more informed decision.

Medications Stephanie has Used:

The mesalamine family has taken a toll on my liver, The doctor I had before prescribed a lot of prednisone which was terrible to deal with but did always help to pull me out of my flare. He along with my new doc really do not want to use anymore of that. On Remicade I went into anaphylactic shock. I REALLY am running out of options. I have found that i am lactose intolerant. I am not gluten sensitive. I drink a lot of ensure and am still working on my diet through process of elimination.

written by Stephanie

submitted in the colitis venting area




nerve

8 Responses to Has Anyone Experienced Nerve Problems?

  1. shelly in maine January 17, 2015 at 2:41 pm #

    Hi Stephanie…please read the reviews on Humira and you will see it can easily be the Humira. Also you can go online and research the in-depth and Dr. Level side effects reported. Those are some of them…and I had them after building up antibodies/intolerance and allergies to all other meds including remicade and then humira.
    PLEASE READ, READ, EDUCATE BEFORE YOU TAKE ANOTHER DOSE.
    Best, Shelly
    Please keep us posted.

    • Adam
      Adam January 18, 2015 at 2:24 pm #

      Hey Stephanie,

      Kinda parlaying on what Shelly mentioned above, I did some searching tonight with the super cool PubMed resource we all have access to and sure enough there is quite a bit of published studies which make mention to nervous system related stuff and Humira.

      For example, I found this study which you might want to check out the abstract on:

      http://www.ncbi.nlm.nih.gov/pubmed/23802849

      the title of the study is:

      “Neurological events with tumour necrosis factor alpha inhibitors reported to the Food and Drug Administration Adverse Event Reporting System.”

      You probably could contact the folks at:

      Department of Gastroenterology, Research Institute, NorthShore University Health System, Evanston, IL 60201, USA.

      if you googled them online and request the full study. But there’s some good info in the abstract within the link I sent you as well.

      I wish you the best,

      -Adam

  2. Graham from England
    Graham January 18, 2015 at 1:26 am #

    Hi Stephanie,

    Around 5 months in to a flare I was put on Asacol, after 7 weeks I had dizzy spells for a few evenings. The next evening I had visual disturbances, very numb down the whole right side (inc face) and confusion where I couldn’t even remember my own telephone number. It subsided followed by a huge headache and serious tiredness (which I still experience). They wrongly believed i’d had a stroke, all blood, ECG, doppler etc were perfect (thanks to olive oil). Nothing was found and so discharged, healthy.

    I continued to experience tiredness from a normal weeks work and occasional numbness. Also other “plumbing problems” and all exacerbated when doing a full week. I later had a full MRI but it took nearly a year to diagnose transerve myelitis which is inflammation in the spinal cord (neck).

    Like you, I also had a slight tingling on the opposite side. I failed to mention this initially but think it would have sped up the diagnosis away from stroke to neurological problems.

    As usual no medicational cause was acknowledged. Simply an autoimmune related incident. It is possible that during bleeding there are more pathogens entering our blood stream and worryingly crossing the blood/brain barrier. However, there are many reports of problems with such medication.

    My neurologist has put me on a vit D supplement (though levels were fine). The most important thing (he said) was to control stress, anxiety and workload along with lifestyle improvements. This has really helped so far, any further episodes will be diagnosed as MS and more irreparable damage.

    I really wish you well!

  3. shelly in maine January 18, 2015 at 3:23 pm #

    Yes Graham and Adam…I had plenty of symptoms including nerve, rashes, cardiac(had to have a cardiac stress test) and. Dr.’s NEVER want to blame the meds even though we know our bodies best but get blinded by it and all the stress of crazy symptoms on top of the already crazy rollercoaster UC! Humira was truly the “gift” that jeeps giving for me and has a pretty long half life in your system.
    Best all..Shelly

    • shelly in maine January 18, 2015 at 3:26 pm #

      Haha…spell check went to jeeps instead of keeps…:-)
      I still feel the length of a Med commercial is directly proportial to its risks/side effects/potential harm.

  4. Graham from England
    Graham January 18, 2015 at 3:44 pm #

    Its so hard to know what to do for the best but at least with the care from our UC family we are aware and asking questions.

    For example, politicians and who knows the medical profession will only provide a better service once properly scrutinised and held to account..

    My sympathy is with the sick who blindly follow without question those who we perceive to have our best interests at heart.

    Thanks for posting that article Adam and giving your time, as always….

  5. Stephanie B
    Stephanie January 21, 2015 at 3:02 am #

    Thanks so much to all of you for your great advice. The doc now thinks I may have antibodies so it looks like I’m done anyway. I go see the neurologist in a few days and I’m really hoping there is no permanent damage. Adam, thank-you so much for the link. It was very informative and through it I was also able to hop on another spot giving me a list of some more detailed ms symptoms and it has really given me relief to find now that I can pretty well rule it out. So now a deep breath and a few steps forward to see what we’ll be trying next. I just want to second what Graham said. Thank-you Adam, the help and piece of mind we all get from your websight, words can not even express!

  6. mary January 22, 2015 at 10:35 am #

    Stephanie,

    I have taken Humira and the side effects also caused me to go off of it after about three months of injections. I experienced weakness and pain in my legs but that wasn’t the worst side effect for me because that quickly went away after discontinuing the med. However, just like Adam, the Humira triggered another auto immune condition-PSORIASIS. It covered my entire body and I endured pain and discomfort for well over a year after discontinuing the Humira. I refuse to take Remicade although I was strongly encouraged to do so by a rheumatologist who said it could help with both my u.c. and the psoriasis, but there was also the possibility it could get worse which was hard to imagine.

    I’m out of work today because of my u.c. and always worry that I will have to take another leave because of the disease. I also work with children in an elementary school as a social worker. Since we are immune compromised we are always at risk of catching the illnesses that children come to school with.

    I have been battling a flare for two years, I’m now considering a FMT or surgery. Always looking for a way out and the possibility of wellness in the future.

    Wish you the best in your recovery. Hang in there!
    Mary

Leave a Reply